Hail, Pittsylvania
- When
- March 13, 10:07 PM EST to 10:12 PM EST
- Where
- Pittsylvania County, 1.22 mi S of Climax
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.862, -79.481
A warm front lifted across the central Appalachians during the morning of March 13th, which allowed for modest heating across the area. Spotty showers and thunderstorms developed during the afternoon ahead of an approaching weak upper level disturbance and associated cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A warm front lifted across the central Appalachians during the morning of March 13th, which allowed for modest heating across the area. Spotty showers and thunderstorms developed during the afternoon ahead of an approaching weak upper level disturbance and associated cold front. At least one of the thunderstorms was able to intensify to severe levels for a brief period of time, during which time it produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 13, 7:29 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 829 PM EDT SUN MAR 13 2016 .SYNOPSIS... A WEAK STATIONARY FRONT WILL CONTINUE TO MEANDER ACROSS THE NORTHERN HALF OF THE REGION OVERNIGHT INTO MONDAY. LOW PRESSURE TRACKING ALONG THE FRONT FROM THE WEST WILL CROSS THE CENTRAL APPALACHIANS MONDAY AFTERNOON...REACHING THE COAST MONDAY NIGHT. WEAK HIGH PRESSURE SHOULD FOLLOW THIS SYSTEM WITH DRIER WEATHER INTO MIDWEEK. && .NEAR TERM /THROUGH MONDAY/... AS OF 813 PM EDT SUNDAY... SHORTWAVE VORT AXIS ASSOCIATED WITH THE OPENING UPPER SYSTEM THAT HAS LIFTED BY TO THE WEST WILL CROSS THE REGION FROM THE SOUTHWEST IN THE NEXT FEW HOURS. THIS MAY ENHANCE ONGOING SHOWERS AND STORMS OVER THE AREA THROUGH MIDNIGHT WITH LOCALLY HEAVY RAINFALL AND EVEN SOME SMALL HAIL POSSIBLE GIVEN COLD AIR ALOFT. THIS IN LINE WITH THE LATEST HRRR WHICH ORGANIZES CURRENT CONVECTION ALONG THE SOUTHERN BLUE RIDGE AND SHIFTS IT EAST INTO THE VA PIEDMONT BY MIDNIGHT. LATEST ANALYSIS ALSO SHOWING SOME INCREASE IN INSTABILITY AHEAD OF THIS WAVE DESPITE LOSS OF HEATING SO SOME ADDED SURFACE BASED TSRA THREAT AS WELL GIVEN THE WEAK LOW LEVEL BOUNDARY OVER THE SOUTHERN CWA ATTM. THUS UPPED POPS BACK TO CATEGORICAL/LIKELY ESPCLY OVER THE SOUTH OVER THE NEXT COUPLE OF HOURS WITH COVERAGE EXPECTED TO EXIT OUT EAST SHORTLY AFTER MIDNIGHT. OTHERWISE INCREASED FOG COVERAGE OVERNIGHT ONCE CONVECTION FADES AND BUMPED UP LOWS GIVEN SATURATION. APPEARS ONLY EASTERN LOCATIONS THAT SLIP BACK INTO THE WEDGE WILL SEE MUCH IN THE WAY OF TEMPERATURE FALLS OVERNIGHT. PREVIOUS DISCUSSION AS OF 325 PM EST SUNDAY... EXPECT BAND OF SHOWERS ALONG A LINE FROM GREENBRIER COUNTY SOUTHEAST TO SOUTHSIDE VA TO MOVE STEADILY NORTHEAST AND OUT OF THE AREA BY DUSK. THIS IS MAINLY ASSOCIATED WITH IMPULSE IN MID LEVELS AND SOME CONVERGENCE IN THE LOW LVLS. MODELS ARE KEEPING LOW LVL MOISTURE AROUND THROUGH TONIGHT SO IN TURN WILL AT LEAST KEEP LOW CHANCE POPS THIS EVENING BUT THINK IT WILL TURN INTO MORE OF A DRIZZLE OR NOTHING SCENARIO WITH LOW CLOUDS/FOG FORMING. QUESTION OVERNIGHT WILL BE HOW MUCH WEDGE REESTABLISHES ITSELF...AND NAM IS USUALLY BETTER THAN GFS/ECMWF WITH HOW STRONG THE WEDGE/STABLE AIR MOVES BACK. GIVEN THIS WILL SEE THE WEDGE REACH A LEWISBURG TO NEW RIVER VALLEY/BLACKSBURG LINE BY 12Z...EDGING SOUTHEAST TOWARD THE PATRICK/SURRY COUNTY AREAS THEN EAST ALONG THE NC/VA BORDER. TEMPS OVERALL SHOULD STAY MILD IN THE 50S. THIS WEDGE IS EXPECTED TO ERODE FROM SW TO NE DURING THE DAY MONDAY...THOUGH MODELS STILL LINGER STABLE AIR OVER THE NORTHEAST CWA FROM HOT SPRINGS TO LYNCHBURG THROUGH THE END OF THE DAY. MEANWHILE...THERE SHOULD BE SOME HIGHER THETA-E RIDGING INTO THE SW BY AFTERNOON. MODELS ARE NOT TOO FAR OFF ON TIMING OF CONVECTION...BUT HIGH-RES MODELS ARE SHOWING SOME CONVECTIVE ELEMENTS FIRING UP FURTHER SOUTH INTO NC BY EARLY AFTERNOON BEFORE THE MAIN LINE WITH THE FRONT HEADS TOWARD THE MTNS BY 4 PM. AM NOT SEEING A LOT OF SUNSHINE MONDAY...BUT THINK THERE SHOULD BE SOME AT TIMES. THIS WILL ALLOW DESTABILIZATION TO OCCUR WITH MUCAPES OF 1000- 1500 J/KG SLIDING INTO THE NC/VA BORDER AREA. WITH COOLING HEIGHTS/TEMPS ALOFT WITH UPPER TROUGH LATE IN THE DAY SHOULD SEE A THREAT OF HAIL...AND SOME ISOLATED STRONG WINDS. WILL HAVE TO ALSO BE WARY OF THE WEDGE FRONT LATE IN THE DAY WITH SOME TURNING/HELICITY INCREASING. THE STORM PREDICTION CENTER IS HIGHLIGHTING MORE OF A HAIL THREAT MAINLY ALONG/SOUTH OF THE NC/VA BORDER LATE AFTERNOON. THIS WILL BE MENTIONED IN THE HWO. FURTHER NORTH THE THREAT IS MARGINAL TO NON-EXISTENT FOR SVR THUNDERSTORMS...BUT THERE COULD BE SOME SMALL HAIL AND GUSTY WINDS. THINK THE MORNING INTO EARLY AFTERNOON WILL BE MAINLY DRY WITH LOWER CLOUDS AND FOG DISPERSING OVER THE SOUTHWEST CWA THEN SCOURING OUT MONDAY AFTERNOON FROM THE ALLEGHANYS TO NORTHEAST PIEDMONT NEAR LYH. HIGHS WILL BE MILD WITH INCREASING DEWPOINTS. LOOK FOR LOWER TO MID 60S WHERE WEDGE HOLDS THE LONGEST...HOT SPRINGS...LYNCHBURG...BUCKINGHAM...TO UPPER 60S TO LOWER 70S ELSEWHERE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 400 PM EDT SUNDAY... SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS THE FORECAST AREA FROM SUNSET THROUGH ABOUT MIDNIGHT MONDAY NIGHT AS A VIGOROUS UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED AREA OF SURFACE LOW PRESSURE MOVES ACROSS THE FORECAST AREA FROM WEST TO EAST. SEVERE HAIL/WIND THREAT WILL ALSO END BY MIDNIGHT AS THE FEATURE EXITS THE FORECAST AREA...INSTABILITY WANING AND SHOWERS TAPERING OFF FROM WEST TO EAST. HIGHEST POPS/QPF SHOULD PLAY OUT BEFORE MIDNIGHT...WITH AROUND A HALF INCH OF RAIN EXPECTED. ONCE THE DEEP CONVECTION EXITS WITH THE DEPARTING UPPER LEVEL SHORTWAVE TROUGH AFTER MIDNIGHT...ANY LINGERING RAIN SHOWER ACTIVITY WILL BE CONFINED TO THE HIGHER ELEVATIONS IN SOUTHEAST WEST VIRGINIA...AND EVEN THIS THREAT WILL END LATER TUESDAY MORNING. LITTLE OR NO AIRMASS CHANGE IS EXPECTED WITH THE PASSAGE OF THIS SYSTEM...SO ONCE DRIER AIR MOVES INTO THE AREA FROM THE WEST TUESDAY LOOK FOR A QUICK REBOUND IN THE TEMPERATURES WITH HIGHS REACHING WELL INTO THE 60S AND 70S. UPPER LEVEL RIDGING BECOMES MORE PROMINENT DURING TUESDAY NIGHT AND WEDNESDAY IN RESPONSE TO A DIGGING UPPER LEVEL TROUGH UPSTREAM OVER THE NORTHERN PLAINS. THE LOW PRESSURE SYSTEM ASSOCIATED WITH THIS TROUGH COULD SPREAD A THIN LAYER OF MOISTURE OVER THE WESTERN SLOPES FROM WATAUGA THROUGH GREENBRIER COUNTIES BY WEDNESDAY MORNING SO...LOW CHANCE POPS FOR SHOWERS WAS PLACED IN THIS AREA FOR EARLY WEDNESDAY. TEMPERATURES WEDNESDAY WILL AGAIN BE WELL ABOVE NORMAL WITH HIGHS IN THE 70S...WITH EVEN LOWER 80S POSSIBLE ACROSS SOUTHSIDE VA INTO THE PIEDMONT OF NC. THE UPPER RIDGING WILL BEGIN TO BREAK DOWN WEDNESDAY NIGHT. THIS WILL BEGIN THE TREND TOWARD COOLER TEMPERATURES FOR THE LATER HALF OF THE WEEK AS THICKNESSES BEGIN TO FALL. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 415 PM EST SUNDAY... VIGOROUS MID-LEVEL ENERGY DIGGING INTO THE NORTH CENTRAL CONUS FOR MID WEEK IS PROGGED TO DEVELOP INTO A BROAD UPPER LEVEL TROUGH FROM THE DAKOTAS TO THE GREAT LAKES. THIS FEATURE WILL CHEW AWAY AT THE RIDGING ALONG THE ATLANTIC COAST...A TREND TOWARD COOLER WEATHER FOR THE MID ATLANTIC REGION FOR THE END OF THE WEEK AND WEEKEND. THERE IS UNCERTAINTY IN THE MODELS WITH RESPECT TO WHETHER THERE WILL BE ANY PRECIPITATION WITH THE AIRMASS TRANSITION THURSDAY...SOME OF THE MODELS INDICATING A DISTINCT COLD FRONT WHICH WILL PROGRESS EASTWARD OUT OF THE MISSISSIPPI VALLEY BEFORE PUSHING OFF THE EASTERN SEABOARD THURSDAY EVENING...WHILE OTHER SOLUTIONS SHOW A FRAGMENTED TRANSITION AND HAVE LITTLE OR NO MOISTURE CONVERGENCE TO PRODUCE ANY PRECIP. ATTM WILL HIGHLIGHT THURSDAY WITH A CHANCE OF RAIN...BUT KEEP POPS BLO 50 PERCENT UNTIL THERE IS MORE CONFIDENCE AS TO WHETHER THERE WILL ACTUALLY BE A DEEPER FEED OF MOISTURE ALONG THE FRONT. PASSAGE OF THURSDAYS FRONT WILL THEN BRING MUCH COOLER WEATHER TO THE MID ATLANTIC FOR THE WEEKEND WITH TEMPERATURES SINKING BACK TO NORMAL OR EVEN BELOW NORMAL PENDING HOW MUCH INFLUENCE WE GET FROM THE UPPER TROUGH OVER THE GREAT LAKES. WITH THE TAIL END OF THE BOUNDARY EXPECTED TO LINGER OVER THE SOUTHEAST AND NORTHERN GULF OF MEXICO WILL BE MONITORING THIS BOUNDARY FOR AN AREA OF LOW PRESSURE TO DEVELOP FOR NEXT WEEKEND. MODELS ARE IN RELATIVE AGREEMENT WITH A STRONG UPSTREAM SHORTWAVE STREAKING OUT OF BRITISH COLUMBIA IN THE THURSDAY/FRIDAY TIME FRAME CAUSING THE UPPER FLOW TO AMPLIFY WITH WITH SFC LOW PRESSURE FORMING ALONG OLD FRONTAL BOUNDARY OVER THE DEEP SOUTH THEN TRACKING UP THE EAST COAST. THERE ARE STILL SOME TIMING DIFFERENCES IN THE MODELS AS TO WHETHER THIS HAPPENS EARLY VS LATE IN THE WEEKEND. ATTM HAVE PLACED THE HIGHEST POPS IN THE SATURDAY NIGHT PERIOD BUT MODEL ACCURACY IS PLUS OR MINUS 12-24 HOURS AT THAT TIME FRAME SO ADJUSTMENTS WILL LIKELY BE MADE AS MODEL TRENDS BECOME BETTER ESTABLISH. BOTTOM LINE...PART OF THE WEEKEND WILL LIKELY BE CLOUDY AND WET. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 645 PM EDT SUNDAY... FLYING CONDITIONS SHOULD CONTINUE TO SLOWLY DETERIORATE OVERNIGHT AS ONGOING SHOWERS TAPER TO SPOTTY LIGHT RAIN AND DRIZZLE AFTER MIDNIGHT IF NOT SOONER. WEDGE ALSO LIKELY TO FLOP BACK TOWARD THE SOUTH AND WEST ONCE THE SHOWERS TAPER MAKING FOR OVERALL IFR TO PERHAPS LIFR CONDITIONS IN SPOTS IN FOG/STRATUS AND PATCHY DRIZZLE THROUGH EARLY MONDAY MORNING. JUST HOW FAST THIS OCCURS STILL UNCERTAIN BUT APPEARS ALL SITES SHOULD LOWER INTO MVFR CIGS THROUGH MIDNIGHT AND THEN LOWER FURTHER DURING THE EARLY MORNING HOURS OF MONDAY. SHOULD SEE MOST EASTERN LOCATIONS FROM THE BLUE RIDGE EAST FALL BACK INTO THE WEDGE BY MONDAY MORNING WHILE THE WEST INCLUDING KBLF/KLWB START TO SEE IMPROVING CONDITIONS BY MIDDAY MONDAY. SOME GUIDANCE INDICATING THAT THE LOWER IFR CIGS/MVFR VSBYS COULD HOLD AT KLYH/KROA THROUGH MOST OF THE DAY...WITH KDAN SLOWLY RETURNING TO MVFR BY EARLY AFTERNOON THEN VFR. SHOULD ALSO SEE KBLF/KBCB POTENTIALLY GOING VFR BY 18Z...WITH KLWB LIKELY STAYING MVFR. WILL SEE A STRONG UPPER DISTURBANCE PASS TO THE NORTHWEST LATE MONDAY WITH A TRAILING TROUGH AXIS CROSSING THE REGION DURING THE EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATER IN THE AFTERNOON ESPCLY MOUNTAINS RESULTING IN PERIODS OF MVFR/IFR IN LOW CIGS/RAINFALL. TIMING OF HOW FAST THESE SHOWERS/STORMS MOVE EAST REMAINS IN QUESTION WITH SOLUTIONS VARYING FROM KEEPING THINGS MOSTLY DRY UNTIL MONDAY EVENING TO HAVING SHOWERS ARRIVE BY MID AFTERNOON. FOR NOW WILL FOLLOW CLOSER TO THE LATEST SREF MEAN WHICH PUTS CONVECTION INTO KBLF/KLWB AFTER 20Z/4 PM...AND TO THE BLUE RIDGE PRIOR TO 23Z/7PM. THUS INCLUDING A PREVAILING MVFR GROUP WITH TSRA/SHRA AT KBLF/KLWB LATE IN THE TAF PERIOD WITH SHRA AT KBCB/KROA JUST BEFORE SUNSET. LEAVING OUT SHRA/TSRA FARTHER EAST WITH MOST OF THIS COVERAGE LIKELY HOLDING OFF UNTIL AFTER THE VALID FORECAST PERIOD. BEST COVERAGE OF STRONGER SHOWERS AND STORMS AS WELL AS MORE WIDESPREAD MVFR/IFR CONDITIONS WILL BE MONDAY EVENING BEFORE THE CONVECTION MOVES EAST AFTER MIDNIGHT. THE ENVIRONMENT MAY BE FAVORABLE FOR HAIL WITH ANY OF THE STRONGER STORMS...ESPECIALLY SOUTH OF A KBLF-KBCB-KLYH LINE. EXTENDED DISCUSSION... TUESDAY WILL FIND US BETWEEN SYSTEMS SO SOME IMPROVEMENT TO MAINLY VFR EXPECTED OUTSIDE OF THE MOUNTAINS WHERE LOW CLOUDS AND SPOTTY SHOWERS COULD LINGER EARLY TUESDAY MORNING. THE NEXT COLD FRONT APPROACHES FROM THE NORTHWEST WEDNESDAY WITH PERHAPS A FEW SHOWERS...INCLUDING A PERIOD OF MVFR IN THE MOUNTAINS. SHOULD RETURN TO VFR BEHIND THE FRONT THURSDAY EXCEPT LINGERING MVFR POSSIBLE KLWB/KBLF INTO FRIDAY WITH WEAK HIGH PRESSURE WELL TO THE NORTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PM NEAR TERM...JH/WP SHORT TERM...PM LONG TERM...PM AVIATION...AMS/JH/WP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT SUN MAR 13 2016 VAZ007-009>014-017-018-022-033-034-043>045-058-059-WVZ042>044-150030- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ROANOKE-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX- CHARLOTTE-MERCER-SUMMERS-MONROE- 824 PM EDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. EXPECT A FEW THUNDERSTORMS LATE MONDAY AFTERNOON INTO MONDAY EVENING. SOME OF THE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL AND BRIEF STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015-016-032-150030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK- 824 PM EDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL DEVELOP BY THE MIDDLE TO LATE PART OF MONDAY AFTERNOON...WITH A BROADER AREA OF SHOWERS AND STORMS MOVING IN BY LATE IN THE DAY. SOME OF THESE STORMS COULD REACH SEVERE LEVELS...BRINGING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-035-046-047-WVZ507-508-150030- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM- EASTERN GREENBRIER-WESTERN GREENBRIER- 824 PM EDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SUN MAR 13 2016
NCZ001>003-019-VAZ012>017-032-033-140100-
WILKES-ASHE-ALLEGHANY-SURRY-WYTHE-MONTGOMERY-FLOYD-CARROLL-PULASKI-
PATRICK-GRAYSON-FRANKLIN-
800 PM EDT SUN MAR 13 2016
...A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT SURRY...
WILKES...ALLEGHANY...SOUTHEASTERN ASHE... SOUTHWESTERN
FRANKLIN...FLOYD...SOUTHWESTERN MONTGOMERY...EAST CENTRAL
WYTHE...CARROLL...PATRICK...SOUTHEASTERN PULASKI... SOUTHEASTERN
GRAYSON...SOUTHWESTERN CITY OF RADFORD AND THE CITY OF
GALAX...
AT 758 PM EDT...A BAND OF SHOWERS AND THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR INDIAN VALLEY TO NEAR GLENDALE SPRINGS...AND
MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE WITH THESE
SHOWERS AND STORMS.
LOCATIONS IMPACTED INCLUDE...
RADFORD...
MOUNT AIRY...
GALAX...
NORTH WILKESBORO...
AND ELKIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3629 8150 3713 8060 3694 7990 3679 8004
3678 8010 3672 8009 3654 8025 3655 8044
3631 8045 3626 8050 3629 8054 3629 8063
3625 8067 3627 8078 3624 8087 3612 8088
TIME...MOT...LOC 2358Z 256DEG 41KT 3690 8051 3635 8134
JHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT SUN MAR 13 2016
NCZ002>004-VAZ016-017-032-033-043-044-140200-
ALLEGHANY-SURRY-STOKES-HENRY-FLOYD-CARROLL-PATRICK-PITTSYLVANIA-
FRANKLIN-
901 PM EDT SUN MAR 13 2016
...A BROKEN BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
SURRY...NORTHWESTERN STOKES...SOUTHEASTERN ALLEGHANY...PATRICK...
NORTHERN PITTSYLVANIA...FRANKLIN...SOUTHEASTERN FLOYD...HENRY...CITY
OF MARTINSVILLE AND SOUTHEASTERN CARROLL COUNTIES...
AT 900 PM EDT...A BAND OF SHOWERS AND STORMS WAS ALONG A LINE
EXTENDING FROM NEAR BOONES MILL TO NEAR WHITEHEAD...AND MOVING EAST
AT 15 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS ALONG WITH VERY HEAVY
RAINFALL.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
MOUNT AIRY...
ROCKY MOUNT...
FAIRVIEW...
AND FLAT ROCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3634 8089 3640 8097 3638 8103 3643 8108
3642 8118 3639 8125 3656 8094 3656 8084
3660 8087 3711 7994 3708 7962 3704 7960
3705 7954 3701 7948 3706 7949 3706 7942
3703 7910 3697 7911 3630 8062
TIME...MOT...LOC 0100Z 268DEG 15KT 3708 7995 3644 8111
JHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 PM EDT SUN MAR 13 2016
VAZ044-058-140200-
HALIFAX-PITTSYLVANIA-
912 PM EDT SUN MAR 13 2016
...A CLUSTER OF STRONGER THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PITTSYLVANIA AND WESTERN HALIFAX COUNTIES...
AT 910 PM EDT...STRONG THUNDERSTORMS WERE NEAR KEELING...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAINFALL RESULTING IN A HALF INCH OF RAIN OR MORE
COULD OCCUR IN THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
INGRAM...
AND NATHALIE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3666 7872 3658 7930 3675 7936 3705 7897
3704 7895
TIME...MOT...LOC 0110Z 254DEG 18KT 3669 7924
JHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN MAR 13 2016
NCZ003-004-VAZ016-032>034-043>046-059-140245-
SURRY-STOKES-HENRY-CHARLOTTE-APPOMATTOX-CARROLL-CAMPBELL-PATRICK-
BEDFORD-PITTSYLVANIA-FRANKLIN-
945 PM EDT SUN MAR 13 2016
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
SURRY...NORTHWESTERN STOKES...SOUTH CENTRAL APPOMATTOX...
NORTHWESTERN CHARLOTTE...FRANKLIN...HENRY...CAMPBELL...SOUTHEASTERN
CARROLL...SOUTHERN BEDFORD...PATRICK...NORTHERN PITTSYLVANIA...CITY
OF MARTINSVILLE AND SOUTHWESTERN CITY OF LYNCHBURG COUNTIES...
AT 944 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HUDDLESTON TO NEAR BOTTOM...AND MOVING EAST AT 20
MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
MARTINSVILLE...
MOUNT AIRY...
ROCKY MOUNT...
AND ALTAVISTA.
THIS INCLUDES LYNCHBURG AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3704 7901 3706 7909 3699 7911 3637 8044
3644 8097 3674 8048 3671 8046 3674 8040
3679 8039 3739 7936 3719 7866
TIME...MOT...LOC 0144Z 273DEG 18KT 3724 7951 3648 8084
JHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT SUN MAR 13 2016
VAZ033-044-045-140330-
CAMPBELL-PITTSYLVANIA-FRANKLIN-
1036 PM EDT SUN MAR 13 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PITTSYLVANIA...SOUTHEASTERN FRANKLIN AND SOUTHWESTERN
CAMPBELL COUNTIES...
AT 1036 PM EDT...A STRONG THUNDERSTORM WAS NEAR SONTAG...MOVING EAST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CHATHAM...
GRETNA...
AND MT AIRY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3679 7966 3685 7964 3683 7967 3682 7972
3680 7975 3681 7981 3699 7981 3704 7959
3703 7956 3704 7955 3705 7955 3701 7948
3702 7946 3703 7948 3706 7949 3706 7944
3709 7942 3715 7916 3671 7919
TIME...MOT...LOC 0236Z 270DEG 21KT 3691 7972
JHThe Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619034.